Blog Farm

The Blog Farm

Monday, September 6, 2010

Good News, Bad News

Michael returned home from hospital last Monday afternoon. No fanfare, nothing dramatic, no tunnelling out, just a quiet uneventful departure from his prison cell to the relative freedom of home.

I was able to spring Michael out a few hours earlier than the usual morning discharge time. I had been keeping a pretty constant daytime vigil at his bedside during his eight day stay but especially the last three days when his mental state was spiralling out of control and only my presence seemed to calm him. I did, however, need an occasional break so a few good friends spelled me off over mealtimes. On Monday afternoon I was awaiting one such friend to sit the dinnertime shift when I caught sight of the elusive doctor. I resolved to stay put until I had pinned this guy down, my first direct contact with a doctor in seven days. All medical information during that time had had to be filtered through the nursing staff, some of whose English was not good enough to impart the necessary details with any clarity. Added to that was my lack of essential medical vocabulary in French but I think we all did pretty well considering our various linguistic shortcomings. However, I still had a lot of unanswered questions and was impatient to get my husband home and away from enemy lines.

The doctor arrived just before my friend did. He told me that the results from an angiogram done a couple of days before revealed some very good news: There had been NO pulmonary embolism after all. The week of heavy doses of blood thinners had been a precaution only and in the end, redundant. That treatment had been stopped abruptly that morning. I convinced him to let me take Michael home right away, there being no reason that I could see to keep him any longer.

Pulmonary embolisms are difficult to detect, many being detected only during autopsy as the cause of sudden death. The symptoms Michael experienced - extreme shortness of breath, light-headedness, weakness, increased confusion over a period of about a month - all pointed in that direction. It was a logical conclusion to draw and wise to treat promptly even before a definite diagnosis because to do otherwise could have been deadly if there had been one lurking dangerously. This insidious condition can kill instantly if not detected and is more likely to affect those who are immobile. There is even evidence that Parkinson's sufferers are more prone to pulmonary embolisms than the general population perhaps because of decreased mobility as the disease progresses or even because of drug therapy as one website suggests: "Pulmonary embolism is reported as a possible adverse reaction to levodopa therapy and a frequent, but under-recognized cause of death in patients with parkinsonism. Clinicians should think of pulmonary embolism, a common yet difficult diagnosis when a parkinsonian patient presents with chest pain and dyspnea (shortness of breath)" (www.ncbi.nim.nih.gov/pubmed/10925540).

On some level, I had been relieved to receive the initial, cautious diagnosis of pulmonary embolism because I had thought the dreadful episodes of shortness of breath through which Michael had recently suffered were just another strange development in this nasty disease and were probably untreatable. But embolisms, if caught in time, are treatable with blood thinners, namely Coumadin, a course of which Michael had begun at the hospital. Better the devil you know than the devil you don't, I think is how the saying goes.

So the good news morphed into bad news: Michael did NOT have a pulmonary embolism and the doctors were unsure of the exact cause of his frightening breathing issues. On visiting the neurologist a few days after Michael's discharge from hospital, the doctor simply said that this is not an uncommon development in advanced Parkinson's patients, especially those who were diagnosed at an early age, and the way they try to treat it is through more anti-anxiety medication.

At home that night I did a further google search on Parkinson's disease plus shortness of breath but found very little except an acknowledgement that breathing issues exist, which I already knew, but no insight into the kind of dramatic event Michael had experienced. It was only when I googled Alzheimer's disease and shortness of breath together that I seemed to find entries that described what we had been through. Michael is not officially an Alzheimer's patient but he does suffer from fairly advanced dementia that often mimics classic Alzheimer's disease.

I remember a few years ago when his father, who suffered from Alzheimer's before his death in February 2009, had an unexplained fall one day. I was summoned to assist and make the 911 call for my mother-in-law. When the paramedics came, picked him up and did an assessment to determine that he was physically fine, they said that advanced Alzheimer's patients can actually forget how to do some automatic motor functions like walking, causing them to collapse and fall for no apparent reason. It seems that breathing could be one of those forgettable functions.

The day of our visit to the doctor I witnessed something interesting that might confirm this theory. In the morning, Michael started to breathe rapidly, for no reason that I could ascertain, and his face started to contort in the same way it had that night a bad episode sent him to hospital. As soon as I noticed, I said very firmly to him, "Stop it. Breathe normally." And he did, just like that. Whether this little episode would have escalated into anything more severe is anybody's guess but it did show me that, at least in the early stages of a mild attack, he can be jolted into breathing normally. I told the doctor about it and explained that Michael's bad attacks were like a switch being turned on in his brain, the switch to start the rapid breathing, and then getting stuck in the "on" position. The doctor, who is not particularly forthcoming with explanations or information, simply nodded in apparent agreement of my simplistic analysis and prescribed Ativan, an anti-anxiety medication, to be administered in the event of another attack.

Clonazepam is another drug used to treat breathing abnormalities in Alzheimer's patients, a drug that Michael already takes regularly. In fact, it is the drug I have used with both serious breathing attacks he has had so far and I suppose it worked with the first attack but not with the second. I think one thing I have learned is to act much more quickly and administer the drug (I'll start with Clonazepam and switch to Ativan if the first doesn't work) within the first few minutes if my reminder to breathe normally doesn't derail the dyspnea train successfully.

I will most certainly use the medication Ativan if all else fails - anything to avoid a trip to the hospital if we can - but, on reading the warnings about the drug, I can't help but think it could exacerbate this and other existing problems he has: "Before taking Ativan, tell your doctor if you have any breathing problems, glaucoma, kidney or liver disease, or a history of depression, suicidal thoughts, or addiction to drugs or alcohol " (www.drugs.com/ativan). I just need to take a deep breath and not think about that.



Michael has "forgotten" how to do a lot of things over the past couple of years. I need to remind him daily how to carry out simple tasks such as how to put on a shirt, how the toilet works, how to make a simple sandwich, how to turn on the TV and yet on rare occasions he is bewilderingly competent, throwing me off my guard. But breathing is an autonomic bodily function, impossible to forget I would think. This will mean even more vigilance now; I have become his breathing buddy.

If we weren't already inextricably joined before this, there is no doubting it now.

No comments:

Post a Comment